Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 137, NWS Twin Cities, MN

August 14, 20204 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 7:11 PM CDT for 4 counties in Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 7:11 PM CDT (00:11 UTC)
Expired
Aug 14, 2020, 7:45 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Le Sueur County, MN, Nicollet County, MN, Scott County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 54 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:36 PM CDTTornado WatchSPC5 hr
Aug 14, 5:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WUUS53 KMPX 150011
SVRMPX
MNC079-103-139-143-150045-
/O.NEW.KMPX.SV.W.0137.200815T0011Z-200815T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
711 PM CDT Fri Aug 14 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  North central Le Sueur County in south central Minnesota...
  Eastern Sibley County in central Minnesota...
  Southwestern Scott County in east central Minnesota...
  Northeastern Nicollet County in south central Minnesota...

* Until 745 PM CDT.

* At 710 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Gaylord, or 20 miles northeast of New Ulm, moving northeast at
  35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Le Sueur around 725 PM CDT.
  Henderson around 730 PM CDT.

Other locations impacted by this severe thunderstorm include Rush
River, New Rome and Norseland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for south central
and central Minnesota.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4439 9411 4446 9422 4469 9396 4452 9375
TIME...MOT...LOC 0010Z 233DEG 32KT 4446 9412 

HAIL...1.00IN
WIND...60MPH
 
$$

TDH
2 follow-up statements
508 
WWUS53 KMPX 150025
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 PM CDT Fri Aug 14 2020

MNC103-150034-
/O.CAN.KMPX.SV.W.0137.000000T0000Z-200815T0045Z/
Nicollet MN-
725 PM CDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NICOLLET COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for central
Minnesota.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and east central Minnesota.

LAT...LON 4451 9410 4469 9396 4452 9375 4446 9393
      4446 9401
TIME...MOT...LOC 0024Z 233DEG 32KT 4454 9397 

$$

MNC079-139-143-150045-
/O.CON.KMPX.SV.W.0137.000000T0000Z-200815T0045Z/
Le Sueur MN-Sibley MN-Scott MN-
725 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL LE SUEUR...EASTERN SIBLEY AND SOUTHWESTERN SCOTT
COUNTIES...

At 724 PM CDT, a severe thunderstorm was located near Henderson, or
25 miles north of Mankato, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Le Sueur, eastern Sibley and southwestern Scott Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central
Minnesota.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4451 9410 4469 9396 4452 9375 4446 9393
      4446 9401
TIME...MOT...LOC 0024Z 233DEG 32KT 4454 9397 

HAIL...1.00IN
WIND...60MPH
 
$$

TDH
729 
WWUS53 KMPX 150035
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
735 PM CDT Fri Aug 14 2020

MNC079-139-143-150045-
/O.EXP.KMPX.SV.W.0137.000000T0000Z-200815T0045Z/
Le Sueur MN-Sibley MN-Scott MN-
735 PM CDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LE SUEUR...
EASTERN SIBLEY AND SOUTHWESTERN SCOTT COUNTIES WILL EXPIRE AT 745 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for central
Minnesota.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and east central Minnesota.

LAT...LON 4451 9410 4469 9396 4452 9375 4446 9393
      4446 9401
TIME...MOT...LOC 0035Z 233DEG 32KT 4460 9387 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:00 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 14, 7:00 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through tonight) Issued at 300 PM CDT
Fri Aug 14 2020

The key messages are the risk for severe storms this afternoon
across western Minnesota, transitioning eastward during the
evening hours. The main threat for tornadoes is across western
Minnesota, where there is a tornado watch in effect. The risk
transitions to more of a wind threat this evening as storms are
expected to form a line as they move east. There is also a risk of
large hail.

Complex severe weather scenario this afternoon, with a surface low
across the Minnesota/SD/ND border and a warm front draped out
eastward ahead of it. A cold front extended to the southwest, and
this will be the main focus for surface-based convection. The warm
sector in between had residual influences from the cold pool of
the morning convection, and was characterized by southeast winds,
and low T/Td depressions. This led to fairly high storm relative
helicity values and lower cloud bases. Combine that with the
building instability, and this set the stage for the potential of
tornadic thunderstorms as indicated by the Sig/Effective Sig Tor
parameters of 3 to 6. A tornado watch is in effect until 8PM this
evening for parts of west central Minnesota.

This watch may transition to a Severe Thunderstorm watch as storms
become more widespread, develop a cold pool, and transition into a
line of storms. We'll have to see how the convection evolved over
the next few hours before making this decision.

In summary, the parameter space is favorable for organize severe
weather, including tornadoes. The one element that gives some
pause is the idea that the HiRes CAMS show low Updraft Helicity
values, and the area of instability becomes more narrow and lower
with time this evening. In other words, the potential is there,
but this is certainly not a guarantee for widespread severe
weather.

.LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri
Aug 14 2020

There are few if any weather concerns in the extended forecast.
High pressure will build across the region in the wake if this
cold front. That will lead to clear skies with cooler temperatures
and lower humidity values. There is a small chance for some
showers across Lake Superior Saturday night, but those should be
northeast of the forecast area.

A shortwave trough in northwest flow will slide across the Upper
Midwest, but this too should pass through dry. In fact, the
region remains dry through Monday. On Tuesday another shortwave
trough will move across the region, and this could produce a
chance for showers or thunderstorms. Overall expect a fairly dry
forecast into next week, which lines up with the WPC QPF forecast
in the extended forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 700 PM CDT Fri Aug 14 2020

Did delay TEMPO groups for thunder an hour or two to account for
slightly slower than forecast timing with storms. Also added some
MVFR cigs for the first few hours in central MN where some post
frontal strato-cu has developed. Only change needed to TAFs for
Saturday was to back the winds to a bit more of a southwesterly
direction in the afternoon for MN terminals.

KMSP...Worst conditions with the line of storms looks to stay
north of MSP. Line looks to come in around 2z, with heavy rain
only lasting about 30 minutes. Rest of the TAF period looks much
calmer.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind NW 10 kts.
Tue...VFR. Wind W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1254 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this afternoon and this
evening.

jrb

In the hours before

Local storm report, Aug 14, 6:23 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     GREEN ISLE              44.68N 94.01W
08/14/2020                   SIBLEY             MN   AMATEUR RADIO

&&

MED
Local storm report, Aug 14, 6:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     SARTELL                 45.62N 94.21W
08/14/2020                   STEARNS            MN   TRAINED SPOTTER

            4-6 INCH TREE LIMBS DOWN AROUND TOWN. TIME
            ESTIMATED FROM RADAR.

&&

MED
Local storm report, Aug 14, 6:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FUNNEL CLOUD     4 SSE NORWOOD/YOUNG AME 44.73N 93.89W
08/14/2020                   CARVER             MN   TRAINED SPOTTER

&&

MED
Special weather statement, Aug 14, 6:43 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Fri Aug 14 2020

MNZ049>051-150115-
Stearns-Benton-Sherburne-
643 PM CDT Fri Aug 14 2020

...MINOR FLOODING IS EXPECTED...

* Special Weather Statement for...
  Stearns County in Minnesota...
  Benton County in Minnesota...
  Sherburne County in Minnesota...

* Until 815 PM CDT.

* At 643 PM CDT, the public reported heavy rain in the area due to
  thunderstorms. Minor flooding is already occurring.

* Additional rainfall amounts up to a half inch are possible.

* Locations impacted include...
  St. Cloud, Sartell, Sauk Rapids, Waite Park, St. Joseph, Cold
  Spring, Collegeville, Rockville, Luxemburg, Pleasant Lake and St
  Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.

&&

LAT...LON 4547 9410 4540 9427 4547 9446 4561 9440
      4566 9420 4563 9407 4556 9406 4553 9405

NDC
Local storm report, Aug 14, 6:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FUNNEL CLOUD     2 S COLOGNE             44.74N 93.78W
08/14/2020                   CARVER             MN   TRAINED SPOTTER

&&

MED
Local storm report, Aug 14, 7:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 NW RANDALL            46.14N 94.58W
08/14/2020                   MORRISON           MN   TRAINED SPOTTER

            TRAILER OVERTURNED AND SOME ROOF DAMAGE.

&&

MED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:01 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright29 min
Aug 14, 7:14 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright31 min
Aug 14, 7:33 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin27 min
Aug 14, 7:50 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey55 min
Aug 14, 7:56 PM CDTTornado WarningMPXAnoka, Hennepin9 min
Aug 14, 8:12 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott33 min
Aug 14, 8:13 PM CDTSevere Thunderstorm WarningMPXWashington47 min
Aug 14, 8:16 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Washington44 min
Aug 14, 8:25 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue50 min
Aug 14, 9:01 PM CDTSevere Thunderstorm WarningMPXGoodhue44 min
Aug 14, 9:17 PM CDTSpecial Weather StatementMPXGoodhue43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.